Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 64, NWS Raleigh, NC

June 11, 2018Sampson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 11, 2018, 5:53 PM EDT for Sampson County, North Carolina. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2018, 5:53 PM EDT (21:53 UTC)
Expired
Jun 11, 2018, 6:36 PM EDT
In force
43 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sampson County, NC

The radar

The Raleigh/Durham radar (KRAX), 86 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 5:55 PM EDTTSTM WND DMG3 S Hobbton, NCTHUNDERSTORM WINDS DOWNED NUMEROUS TREES ACROSS NORTHERN SAMPSON COUNTY, CENTERED MAINLY NEAR THE COMMUNITY OF VANN CROSSROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2018-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1672 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2018-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1672 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

301 
WUUS52 KRAH 112153
SVRRAH
NCC163-112300-
/O.NEW.KRAH.SV.W.0064.180611T2153Z-180611T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
553 PM EDT MON JUN 11 2018

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Central Sampson County in central North Carolina...

* Until 700 PM EDT

* At 553 PM EDT, a severe thunderstorm was located near Clinton,
  moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Clinton, Roseboro, Garland, Salemburg, Turkey and Hobbton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3475 7840 3478 7844 3481 7845 3484 7849
      3486 7849 3487 7851 3488 7851 3489 7853
      3508 7859 3519 7834 3510 7817 3508 7816
      3492 7815 3484 7817 3475 7839
TIME...MOT...LOC 2153Z 327DEG 12KT 3509 7839 

HAIL...1.00IN
WIND...60MPH
 
$$

Ellis
2 follow-up statements
396 
WWUS52 KRAH 112214
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
614 PM EDT MON JUN 11 2018

NCC163-112300-
/O.CON.KRAH.SV.W.0064.000000T0000Z-180611T2300Z/
Sampson NC-
614 PM EDT MON JUN 11 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR CENTRAL SAMPSON COUNTY...

At 614 PM EDT, a severe thunderstorm was located over Clinton, moving
southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Clinton, Roseboro, Garland, Salemburg, Turkey and Hobbton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3475 7840 3478 7844 3481 7845 3484 7849
      3486 7849 3487 7851 3488 7851 3489 7853
      3508 7859 3519 7834 3510 7817 3508 7816
      3492 7815 3484 7817 3475 7839
TIME...MOT...LOC 2214Z 325DEG 19KT 3499 7830 

HAIL...1.00IN
WIND...60MPH
 
$$
Ellis
738 
WWUS52 KRAH 112236
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
636 PM EDT MON JUN 11 2018

NCC163-112246-
/O.CAN.KRAH.SV.W.0064.000000T0000Z-180611T2300Z/
Sampson NC-
636 PM EDT MON JUN 11 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAMPSON COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.

LAT...LON 3475 7840 3478 7844 3481 7845 3484 7849
      3486 7849 3487 7851 3488 7851 3489 7853
      3508 7859 3519 7834 3510 7817 3508 7816
      3492 7815 3484 7817 3475 7839
TIME...MOT...LOC 2233Z 327DEG 12KT 3493 7825 

$$

Ellis

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:55 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 11, 3:55 PM EDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
355 PM EDT Mon Jun 11 2018

.SYNOPSIS...
A cold front will drop south through central North Carolina
during the evening and then stall across south Carolina on
Tuesday morning. High pressure will extend across North Carolina
on Tuesday and Tuesday night before another cold front
approaches from the northwest late Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 345 PM Monday...

Focus for scattered-numerous convection will be centered across the
southern and western sections of the forecast area as a sfc front
drifts south-southwestward across central NC through early this
evening. The severe parameters favor the western and southern
Piedmont but the thresholds appear fairly minimal so locally
strong/damaging wind gusts appear to be the main hazard. The deep
wly flow over the region may cause the showers and storms to train
repeatedly along the southward drifting sfc front. This threat
appears greatest along a Lexington-Southern Pines-Clinton line.

Northeasterly low level flow behind the front advecting a cooler
more stable air mass into the far NE Piedmont and northern Coastal
Plain. While this should inhibit strong convective development,
scattered showers and a few storms are still possible through early
evening. A layer of low clouds has advanced as far south and west as
the NE Piedmont and northern Coastal Plain. This layer of low clouds
should progress south and cover most of the region by early evening.

Overnight temperatures will cool into the low-mid 60s.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
As of 355 PM Monday...

A cool stable air mass will reside over central NC Tuesday as a low
level nely flow gradually veers to an ely direction. A subsidence
inversion in the mid levels of the atmosphere will trap the low
level moisture, maintaining the deck of stratus over our region.
There is the potential for erosion on the south and east sides of
the cloud deck, or roughly across sections of the Coastal Plain and
the Sandhills. Where the erosion occurs, the differential heating
will cause the atmosphere to become unstable, leading to the
development of scattered convection in the mid-late afternoon,
persisting until sunset.

The low cloud deck will result in high temperatures well below
normal, ranging from the mid-upper 70s across the far north to the
lower 80s south.

The low level winds should continue to veer to a south-southwest
direction. This should begin to erode the cloud deck further,
possibly leading to partly cloudy skies prior to daybreak Wednesday.
Min temps generally 65-70.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 305 PM Monday...

The upper-air pattern at the beginning of the long term period
features one ridge over the southern Plains and another over the
southwestern Atlantic with a weak trough across the mid-
Atlantic and Carolinas. At the surface, a decaying front is
expected across the coastal Carolinas with another cold front
approaching from the southern Appalachians.

Central NC will likely be in between frontal systems with limited
forcing and limited storm coverage on Wednesday with the best
chance of diurnally enhanced convection across the east on
Thursday as the second cold front shifts east. Highs both days
will range in the lower 90s with a few upper 80s near the VA
border. Lows will range in the lower 70s.

As the front stalls to the south on Friday, central NC will
experience a cooler and more stable northeasterly flow with
convective chances focused in a crescent from southeastern NC to the
west and northwest near the SC border into the NC mountains. This
pattern will continue into Saturday as the northwest flow aloft on
the backside of a western Atlantic trough amplifies into a closed
low off of Cape Hatteras. The slightly cooler air mass will support
highs in the upper 80s to lower 90s with lows around 70.

The upper flow becomes northerly on Sunday into Monday as the
upper-level flow between the closed low off the mid-Atlantic coast
and the ridge over the TN valley. Given the pattern, will keep
precipitation chances on the low end and focused during
diurnally favorable time of day. Highs will range in the upper
80s to near 90 with lows in the upper 60s to near 70. -Blaes

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 140 PM Monday...

 Aviation conditions will deteriorate northeast to southwest across
central NC through 02Z as a sfc cold front glides southward across
the region. Along and ahead of the front, scattered-numerous
thunderstorms will occur. In vicinity of the convection, anticipate
MVFR conditions along with wind gusts 30-40kts (with the stronger
convection). Behind the front, low level north northeast flow will
advect a stable and cooler air mass. Moisture in the lowest 5k feet
of the atmosphere will result in a layer of stratus with ceilings
1000-2000ft. After 00Z, ceilings behind the front will likely lower
into the IFR category. Convection after 00z will be mainly confined
to the southern counties, with the bulk of the convection
dissipating or exiting the region by 03Z.

 Overnight into Tuesday, widespread low stratus should prevail with
IFR ceilings in the early morning slowly lifting to MVFR by mid day.
The low ceilings will persist through Tuesday evening. Improving
ceilings anticipated Wednesday as the low level flow becomes sw,
aiding to scour out the low clouds.

 Wednesday through Saturday will feature mostly VFR parameters with
periods of MVFR conditions associated with afternoon-early evening
scattered convection, and early morning low clouds.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...BLAES
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...BLAES
AVIATION...WSS
Hazardous weather outlook, Jun 11, 5:46 AM EDT, 12 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
546 AM EDT Mon Jun 11 2018

NCZ007>011-021>028-038>043-073>078-083>086-088-089-121000-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
546 AM EDT Mon Jun 11 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

Scattered to numerous showers and thunderstorms are expected to
merge and organize into clusters capable of producing strong to
severe wind gusts this afternoon and evening. Locally heavy rainfall,
with an associated risk of flooding mainly in urban and poor
drainage areas, will also be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

In the hours before

Local storm report, Jun 11, 5:18 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
518 PM EDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             1 WNW BENSON            35.38N 78.56W
06/11/2018  E0.88 INCH       JOHNSTON           NC   TRAINED SPOTTER

            NEAR INTERSECTION OF W. WOODALL ST AND
            MCLAMB ST.

&&
Local storm report, Jun 11, 5:25 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
525 PM EDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             4 S DUNN                35.25N 78.63W
06/11/2018  E1.00 INCH       HARNETT            NC   TRAINED SPOTTER

            QUARTER-SIZED HAIL REPORTED ON I-95 AT EXIT
            70.

&&

JFD
Special weather statement, Jun 11, 5:39 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Raleigh NC
539 PM EDT MON JUN 11 2018

NCZ089-112245-
Sampson NC-
539 PM EDT MON JUN 11 2018

...A STRONG THUNDERSTORM WILL AFFECT SAMPSON COUNTY UNTIL 645 PM
EDT...

At 539 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Godwin, or 15 miles northwest of Clinton, moving
southeast at 10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Clinton, Roseboro, Newton Grove, Salemburg, Turkey, Autryville and
Hobbton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3483 7846 3484 7849 3488 7851 3490 7855
      3491 7854 3495 7861 3499 7864 3509 7867
      3512 7864 3512 7865 3514 7864 3517 7864
      3529 7831 3522 7824 3520 7816 3509 7817
      3508 7816 3489 7815 3479 7844
TIME...MOT...LOC 2139Z 327DEG 11KT 3515 7855

Ellis
Local storm report, Jun 11, 5:40 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
540 PM EDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             1 SSE DUNN              35.29N 78.60W
06/11/2018  E1.00 INCH       HARNETT            NC   PUBLIC

            QUARTER-SIZED HAIL REPORTED ON I-95 AT EXIT
            72.

&&

JFD
Local storm report, Jun 11, 5:49 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
549 PM EDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TSTM WND DMG     BENSON                  35.38N 78.54W
06/11/2018                   JOHNSTON           NC   LAW ENFORCEMENT

            THUNDERSTORM WINDS DOWNED A TREE ALONG EAST
            CHURCH STREET NEAR BENSON, NC.

&&

JJM
Local storm report, Jun 11, 5:52 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
552 PM EDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     LIGHTNING        2 SSE BENSON            35.35N 78.53W
06/11/2018                   JOHNSTON           NC   LAW ENFORCEMENT

            LIGHTNING STRUCK A HOUSE CAUSING AN
            UNSPECIFIED AMOUNT OF DAMAGES.

&&

JJM

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 8:19 PM EDTSpecial Weather StatementRAHPerson56 min
Jun 10, 9:12 PM EDTSpecial Weather StatementRAHGuilford33 min
Jun 10, 9:41 PM EDTSpecial Weather StatementRAHVance34 min
Jun 10, 10:12 PM EDTSpecial Weather StatementRAHGranville, Vance, Warren63 min
Jun 10, 10:20 PM EDTSpecial Weather StatementRAHRandolph55 min
Jun 10, 10:21 PM EDTSpecial Weather StatementRAHMontgomery39 min
Jun 10, 10:58 PM EDTSpecial Weather StatementRAHChatham, Lee, Montgomery, Moore62 min
Jun 10, 11:09 PM EDTSpecial Weather StatementRAHDurham, Orange66 min
Jun 10, 11:29 PM EDTSevere Thunderstorm WarningRAHDurham, Orange46 min
Jun 10, 11:58 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Wake47 min
Jun 11, 12:12 AM EDTSpecial Weather StatementRAHOrange48 min
Jun 11, 1:05 AM EDTSpecial Weather StatementRAHChatham, Durham55 min
Jun 11, 1:48 AM EDTSpecial Weather StatementRAHLee, Wake57 min
Jun 11, 12:50 PM EDTSpecial Weather StatementRAHHarnett40 min
Jun 11, 1:09 PM EDTSpecial Weather StatementRAHHoke36 min
Jun 11, 1:21 PM EDTSpecial Weather StatementRAHSampson54 min
Jun 11, 1:43 PM EDTSpecial Weather StatementRAHDuplin32 min
Jun 11, 1:53 PM EDTSevere Thunderstorm WarningRAHSampson37 min
Jun 11, 1:57 PM EDTSpecial Weather StatementRAHMontgomery33 min
Jun 11, 2:05 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Richmond, Stanly55 min
Jun 11, 2:12 PM EDTSpecial Weather StatementRAHCumberland, Sampson63 min
Jun 11, 2:13 PM EDTSpecial Weather StatementRAHWayne62 min
Jun 11, 2:57 PM EDTSpecial Weather StatementRAHAnson63 min
Jun 11, 3:03 PM EDTSpecial Weather StatementRAHGuilford57 min
Jun 11, 3:45 PM EDTSpecial Weather StatementRAHChatham60 min
Jun 11, 3:49 PM EDTSpecial Weather StatementRAHHoke41 min
Jun 11, 4:04 PM EDTSpecial Weather StatementRAHJohnston56 min
Jun 11, 4:24 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston51 min
Jun 11, 4:39 PM EDTAreal Flood AdvisoryRAHHarnett, Johnston2 hr
Jun 11, 4:59 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Johnston, Sampson46 min
Jun 11, 5:10 PM EDTSpecial Weather StatementRAHHarnett65 min
Jun 11, 5:14 PM EDTSevere Thunderstorm WarningRAHHarnett, Hoke, Lee, Moore19 min
Jun 11, 5:22 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth38 min
Jun 11, 5:39 PM EDTSpecial Weather StatementRAHSampson66 min
Jun 11, 5:58 PM EDTSevere Thunderstorm WarningRAHCumberland, Sampson36 min
Jun 11, 6:13 PM EDTSpecial Weather StatementRAHHoke47 min
Jun 11, 6:45 PM EDTSpecial Weather StatementRAHCumberland, Sampson60 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.